17 August, 2011
Energy Drinks & Blood Thinners
While an occasional energy drink is typically safe, drinking more than one a day may produce adverse effects even in healthy adults, according to the University of California, Davis. Excessive caffeine consumption, for example, can lead to an irregular heartbeat, insomnia, nervousness, decreased bone density and irritability. Other ingredients in energy drinks may interact with blood thinning medications or have their own blood-thinning effect.
Vinpocetine, an ingredient found in some dietary supplements and energy drinks, is chemically derived from vincamine, which comes from periwinkle leaves and certain African plant seeds, according to Tufts Medical Center. Because vinpocetine interferes with the blood-clotting function of platelets, it has a blood thinning effect. Energy drinks containing this ingredient may result in excessive bleeding in individuals who take the blood-thinning medication warfarin. Other herbs and nutrients that may interact negatively with vinpocetine include aspirin, vitamin E, garlic and ginkgo.
Interactions With Warfarin
If you take a blood-thinning medication such as warfarin, or Coumadin, other ingredients commonly found in energy drinks can produce adverse effects. Supplements known to interfere with blood thinning medications include ginseng, ginkgo biloba, garlic, inositol hexaphosphate, alfafa and cranberry extracts, for example. Ginseng and inositol are ingredients in certain energy drinks.
Blood Pressure Concerns
A possible side effect of blood thinning medications such as warfarin is low blood pressure. Your doctor may monitor your blood pressure closely and adjust your dosage if necessary. Yohimbine, an ingredient found in some energy drinks, can also lower your blood pressure, according to NSF International. This ingredient should not be combined with other medications that have the potential to lower blood pressure.
Interactions between blood thinning medications and other herbal ingredients present in energy drinks are possible. The National Institutes of Health recommends avoiding all dietary supplements, including herbal ingredients in energy drinks, unless your doctor approves. If you take medications or are at risk for blood clots or excessive bleeding, talk with your doctor about whether the ingredients in energy drinks are a concern.
- University of California at Davis; Some Facts About Energy Drinks; Karrie Heneman, Ph.D., et. al.; 2007
- NSF International; Raising the Red Flag on Some Energy Drinks; Lori Bestervelt
- National Institutes of Health Drug-Nutrient Interaction Task Force: Important Information to Know When You Are Taking Coumadin and Vitamin K
- supermimicry/iStock/Getty Images